The name of your medicine is Co-codamol 8/500 Caplets (called co-codamol throughout this leaflet). Co-codamol contains two different medicines called codeine phosphate and paracetamol.
Codeine belongs to a group of medicines called opioid analgesics which act to relieve pain. It can be used on its
own or in combination with other pain killers such as paracetamol. Co-codamol is used for the short term treatment of acute moderate pain caused by headaches, migraine, toothache, neuralgia, period pain and rheumatic pains when other painkillers have not worked. Wait at least 4 hours after you last took other painkillers before taking this medicine. Co-codamol can be used in children over 12 years of age for the short-term relief of moderate pain that is not relieved by other painkillers such as paracetamol or ibuprofen alone.
Uses / Instructions
2 caplets every 4 to 6 hours when necessary up to a maximum of 8 caplets in 24 hours.
Use in children aged 16 to 18 years:
1 to 2 caplets every 6 hours when necessary up to a maximum of 8 caplets in 24 hours.
Use in children aged 12 to 15 years:
1 caplet every 6 hours when necessary to a maximum of 4 caplets in 24 hours.
This medicine should not be taken for more than 3 days. If the pain does not improve after 3 days, talk to your doctor for advice.
Co-codamol should not be given to children under 12 years of age due to the risk of severe breathing problems.
Do not take co-codamol and tell your doctor if:
• You are taking medicines to treat depression called MAOIs (monoamine oxidase inhibitors) or have taken them in the last 2 weeks. MAOIs are medicines such as moclobemide, phenelzine, tranylcypromine
• You are allergic to the active substances or any of the other ingredients in your medicine.
Signs of an allergic reaction include a rash and breathing problems. There can also be swelling of the legs, arms, face, throat or tongue
• The person going to take the tablets is under 12 years of age. Co-codamol must not be given to children under 12 years of age
• You are under 18 years of age and have had your tonsils or adenoids removed due to obstructive sleep apnoea syndrome
• You know that you metabolise very rapidly codeine into morphine
• You are breastfeeding or planning to breastfeed
Do not take co-codamol if any of the above applies to you. If you are not sure, talk to your doctor or pharmacist before taking co-codamol.
Take special care and check with your doctor before taking co-codamol if:
• You have severe kidney or liver problems
• You are taking a benzodiazepine
• You suffer from seizures
Stop taking co-codamol and see a doctor or go to a hospital straight away if:
• You get swelling of the hands, feet, ankles, face, lips or throat which may cause difficulty in swallowing or breathing. You could also notice an itchy, lumpy rash (hives) or nettle rash (urticaria).
This may mean you are having an allergic reaction to co-codamol.
• You get serious skin reactions. Very rare cases have been reported.
• You have a fit (seizure).
• You have difficulty breathing and you feel dizzy
Talk to your doctor straight away if you notice any of the following serious side effects:
• Severe stomach pain, which may reach through to your back. This could be a sign of inflammation of the pancreas (pancreatitis). This is a very rare side effect.
Tell your doctor or pharmacist if any of the following side effects gets serious or lasts
longer than a few days:
• Constipation, feeling sick (nausea), being sick (vomiting), dry mouth
• Dizziness, light-headedness, drowsiness, confusion
• Feeling overly happy (euphoria)
• A feeling of unease or dissatisfaction
• Excessive constriction (shrinking) of the pupil of your eye
• Difficulty in passing water
• You get infections or bruise more easily than usual. This could be because of a blood problem
• Becoming addicted to codeine
The active substances are codeine phosphate and paracetamol. Each caplet contains 8mg of codeine phosphate and 500mg of paracetamol.
For a list of other ingredients please see the patient information leaflet of the medicine you receive as different brands may have different other ingredients.